Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
186 Doctors are Online

Asthenia after taking Keppra - Online Doctor Chats

Date : 21-Feb-2012
User rating for this question
Good Posted in: Medicines and Side Effects
Answered by

General & Family Physician
Practicing since : 2008
Answered : 3368 Questions
User :   My mother, age 88, experienced "siezures" six years ago and found consistent relief over the intervening time with lamictal. In May 2010 another episode of these "siezures" occurred, which a pshcyiatrist attributed to anxiety and apprehension about her living situation (there was family conflict present at that time about who would care for Mom, and where). Lamictal was replaced with Keppra, and she has had no "siezure" recurrrence, but has recently expereinced consistent asthenia, marking a drastic change in her ability to function. Could Keppra be the cause?
Doctor :   Hi
Doctor :   Dr XXX here
Doctor :   Let me read what you have typed.
Doctor :   Did she have any other symptom other than seizure first time?
User :   No.
Doctor :   Since May was she having any other symptom after taking Keppra?
User :   No.
Doctor :   Right now other than asthenia does she have any other symptoms like raised sugar, BP or cholesterol?
User :   No. A recent ER trip, with full blood work, thyroid tests, ecg, UTI culture, etc. showed no physiological cause.
Doctor :   Did she have any seizure episode after taking Keppra?
User :   No.
Doctor :   Keppra does cause side effects like Dizziness; drowsiness; irritability; sore throat; tiredness; weakness.
User :   Might a return to Lamictal be adviseable?
Doctor :   Does she have any other symptoms like rashes, chest tightness, breathing disorder?
User :   No.
Doctor :   You need to get her examined by her treating doc who will check her pulse, BP and chest and after complete examination only the changes in the medication can be done
User :   Thanks.
Doctor :   Are these asthenia symptoms persistent?
User :   Yes. She has gone from walking 1/2 mile daily to being in a wheelchair much of the day. Toileting, dressing, bathing all require assistance now, but not before. This change occurredd from late April to late May.
Doctor :   If these symptoms are bothersome and present continuously then you definitely get her examined and may require alternative medication.
User :   Thank you.
Doctor :   Is there anything else you would like to know?
User :   No.
Doctor :   Thanks for consulting me, bye for now
Question is related to
Diseases and Conditions
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor